ADVERTISEMENT

Q. Can painkillers increase BUN values in a 81-year-old diabetic male?

Answered by
Dr. Manzoor Ahmad Parry
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 17, 2022

Hi,

My 81-year-old father has been diabetic for the past 30 years. He has had bypass surgery and a stroke in the past. He also underwent treatment for non-Hodgkins lymphoma 11 years back. His current medication includes Mixtard Insulin 30/70 42 units in the morning and 12 units at night, Glycomet GP2 two times, Linagliptin 5 mg once in the morning, tablet Fibator 10 mg once at night, Telma-CT 12.5 once in the morning, capsule Dynapres 0.4 once at night, capsule Arreno twice, tablet Ecosprin 75 once in the morning, tablet Thyronorm 25 mg one tablet from Monday to Thursday and two tablets from Friday to Sunday, Capsule Uprise once a month. He has had some backache on the lower left side while getting up and walking due to muscle inflammation for the past week. The doctor has given him Chymoral-AP and Myoril 4 mg for seven days. After three days of these painkillers, he is doing better. We got his blood tests and ultrasound done as part of his annual checkup. Please have a look at his reports. His BUN is slightly elevated. And in the ultrasound, his prostate is enlarged. He does not have any problems with urine and is having Dynapres capsules every night. Could the elevated BUN be because of pain killers? Please advice.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I read your query and understand your concern.

I checked your father's reports (attachments removed to protect the patient's identity). His tests are within normal limits, except for a slight increase in BUN (blood urea nitrogen) and low vitamin D levels.

There is a possibility of getting higher values of BUN due to painkillers. So I would suggest avoiding them now and repeating kidney function tests (KFT) after three days.

Regarding increased prostate size, I suggest that it is normal with aging, and you can continue Dynapres capsules.

Thank you.

Right now, he has to take painkillers due to his back pain. After stopping those, I will get a KFT done. I hope that is fine. Thanks.

#

Hi,

Welcome back to icliniq.com.

I understand your concern.

You need to consult your doctor and ask him to decrease or stop the painkillers. He can be given other painkillers that are not NSAIDs (non-steroidal anti-inflammatory drugs).

Thank you.

Hi,

Please see my father's reports. We checked BUN. It has come down to 23 from 28.9. Please let me know if all the counts are fine for his age. He is not having any issues now. Thank you.

#

Hello,

Welcome back to icliniq.com.

I understand your concern.

I checked your father's reports (attachments removed to protect the patient's identity). They look okay to me. Your father should not have any issues. Just ask him to repeat KFT (kidney function tests) after a month. Also, try to avoid painkillers in the future.

Thank you.

Thank you,

Anything serious doctor that we should repeat the test in one month? As our family physician said, we could do all tests after six months. Also, is the CBC fine? He has been advised Orofer XT due to low counts.

#

Hi,

Welcome back to icliniq.com.

I understand your concern.

There is nothing serious, but whenever blood urea is raised initially it is recommended to repeat kidney function tests (KFT) after a month and then after six months. Regarding Orofer XT, your father has slight anemia, which can happen, and Orofer XT is good for that.

Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Diabetes - How to Live Healthy

Being diagnosed with diabetes can cause a lot of confusions and create many questions in your head ... Make these simple lifestyle changes and experience the difference in your fight against diabetes ... For more information consult a diabetes manage...   Read full

I have severe pain in my fingertips and toes. What could this be?

Based on your query, my opinion is as follows: The serum protein and creatinine levels are a bit high possibly due to increased protein intake or associated dehydration in recent times ...   Read full

My 4-year-old diabetic son has high lipid panel and BUN. Should I be worried?

.. not something that one should be worried about. Triglycerides are high when the sugars are high and when sugars settle, the triglycerides also settle. Do not panic. Blood urea nitrogen is just above and it is not significant. For more information...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Nephrologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.